Agitated Delirium

Agitation Treatment Ladder

  • Midazolam 5 mg IM
  • Olanzapine (Zyprexa) 10mg IM(Alternative haloperidol 5 mg IM)
  • Ketamine 200mg IM

Topic Discussion

EMRAP Oct 2018

Annals of Emergency Medicine – Restraining the Agitated Patient

Jess Mason MD, Billy Mallon MD and Chris Colwell MD

Take Home Points

  • Use the least forceful option possible but do what needs to be done for safety.
  • Physical restraints should be applied to all four extremities, down and crossed.
  • Tailor the medications to the underlying cause when possible.
  • Agitated patients can get dangerous quickly.
  • Miner, JR et al. The characteristics and prevalence of agitation in an urban, county emergency department. Ann Emerg Med. 2018 Jul 18.PMID: 30031556
    • Spoiler alert: it’s common.
  • Remember that there are medical causes of agitation such as hypoxia, hypoglycemia, delirium, intracranial injuries, encephalitis, etc. None of these are treated with restraints and sedation. However, often these patients are too agitated to let us evaluate them. The first goal is to gain control of the situation. If you can get an oxygen mask on them, great. Once you get the patient restrained and calmed down, you can get the work-up going.
  • If you are able to de-escalate the patient, do it. Are they upset because they want a glass of water? Are they angry because they haven’t seen a doctor for a while? In general, we want to do the least invasive option possible.
  • Patients who are aggressive and agitated need to be restrained and calmed down.
  • We start with physical restraint. The legs should be tied down to the opposite side of the bed. Down and crossed. Tying the leg to the same side of the gurney with slack is going to lead to you getting kicked. Tie the legs to a fixed location in the gurney. [Ed Note: Check your local policy on this – some hospitals require a same side technique]
  • Tying people up is a team sport. You don’t do this alone and you don’t bargain with the patient about it.
  • Physically restraining patients has risk. The restrained patient is at risk for extremity injuries, asphyxiation, aspiration, lactic acidosis, stress cardiomyopathy, pressure ulcers, thromboembolism and death. The team applying the restraints is at risk of eye injuries, scratches, sprains, strains, needlesticks and body fluid exposures.
  • Restraining somebody is similar to making a decision to paralyze a patient. The difficult decision is whether or not to do it. Once you have made that decision, do it. There should not be any partial restraint. Patients with partial restraints can get out of bed, fall, choke or die.
  • If the patient needs to be tied down, they need to be sedated as well.
  • There are a lot of medications available. We have the drug. They have the receptors. Why are these apart? Put them together in adequate doses.
  • Which option should you use when? The goal is to treat the underlying cause. If you have suspicion for the etiology, you can tailor your cocktail to that.
  • For patients who are amped up on sympathomimetics, reach for benzodiazepines. These work well for patients who are truly hyperadrenergic; methamphetamine, cocaine and synthetic marijuana ingestions. Midazolam is fast-acting, can be given intramuscularly and can be redosed.
  • Alcohol and psychosis.
    • When you are talking about psychiatric disease and alcohol, it is not clear that benzodiazepines are the answer. With alcohol, you could get into trouble with benzodiazepines. Large doses of benzodiazepines in combination with large amounts of alcohol results in hypoventilation and complications.
    • Colwell uses the antipsychotic medications first.
    • When he starts reaching doses of 25 mg (of haloperidol), he considers another agent such as ketamine.
    • There is not much evidence describing the superiority of one agent over another. You can use whatever you want. Most of us have not been able to use droperidol. Mason uses haloperidol. Other options include olanzapine, risperidone or ziprasidone. Sometimes, you can add a little benzodiazepine such as midazolam.
    • Some give the “B52”. (Diphenhydramine or Benadryl) 50 mg. Haloperidol mg, Lorazepam 2 mg,) There is not much downside to diphenhydramine especially with haloperidol or droperidol when you might worry about dystonic reactions. But oversedation is a concern.
  • Excited delirium.
    • These patients are scary. They are violent, shouting and hyperactive. They may be hyperthermic and have unexpected strength. They may go on to have sudden cardiopulmonary arrest if you don’t intervene.
    • The classic example is the patient on PCP.
    • Ketamine now has a level C recommendation in the 2017 ACEP clinical policy for severely agitated patients who may become aggressive or violent. Just stand by in case they need to be intubated. This is a good option if you have tried some other medications first and they are still escalating.
    • Patients who are still agitated despite reasonable doses of antipsychotics should be considered for sedation with ketamine. The dose is 5 mg/kg IM. The patient may need to be intubated. However, usually when patients who have received ketamine for this indication are intubated, it is because of the pathophysiology of the underlying disease state and not the ketamine.

EMRAP_2018_10_11 Annals of Emergency MedicinePDF – 126 KB

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s